Donate now, support IFFGD

My Cart | Register | Sign In

Header Image

Clostridium Difficile (C. Difficile)

Clostridium difficile, or C. difficile (a gram-positive anaerobic bacterium), is now recognized as the major causative agent of colitis (inflammation of the colon) and diarrhea that may occur following antibiotic intake. C. difficile infection represents one of the most common hospital infections around the world.

A wide range of conditions is associated with C. difficile infection. The most common symptom is either mild colitis, or simple diarrhea that is watery and contains mucus but not blood. Diarrhea usually stops when antibiotics are discontinued. C. difficile can also cause non-specific colitis suggestive of other intestinal bacterial infections. The most serious manifestation of C. difficile infection, fulminant colitis (severe sudden inflammation of the colon), is frequently associated with very serious complications.

C. difficile may complicate the course of ulcerative colitis or Crohn's disease and it is responsible for a significant occurence of diarrhea in AIDS patients. In this case, patients develop the typical symptoms of C. difficile colitis, including diarrhea, abdominal pain, and fever reminiscent of exacerbation of inflammatory bowel disease.

Therapy of C. difficile is directed against eradication of the microorganism from the colonic microflora. Most patients respond well to antibiotic treatment. However, some patients do not respond despite aggressive medical therapy and require surgical intervention.

For more complete information go to:

Last modified on January 17, 2013 at 10:30:38 AM